Colorado, 2018

Damaging Wind in Colorado, July 2, 2018

July 2, 2018 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced a wind gust to 64 mph at Denver International Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced a wind gust to 64 mph at Denver International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 2, 7:09 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 2, 7:09 PM MST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
809 PM MDT Mon Jul 2 2018

.UPDATE...
Issued at 800 PM MDT Mon Jul 2 2018

Isolated storms continue early this evening across ern Elbert,
nrn Lincoln and srn Washington counties. Expect some additional
activity along outflow boundaries where better instability exists
over the ern plains thru midnight. Otherwise a lot of smoke from
the Weston Pass fire continues to move over the front range and
adjacent plains. Appears most of this smoke will stay aloft
overnight.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 149 PM MDT Mon Jul 2 2018

Mostly zonal flow aloft this evening will transition into weak
southwest flow overnight as a trough across the PacNW digs
southeast into the U.S. northern Rockies. Moisture in the mid and
upper levels continues to be limited with the weak and mostly dry
southwest flow. For the rest of this afternoon and evening, high
res models continue to point to the possibility for deep moist
convection across the far northeast plains. Surface observations
showing rich moisture east of a Sterling to Akron line, with mid
60s dewpoints this afternoon. Further south across Lincoln county
the moisture is not as deep and has mixed out into the 50s,
lowering the chances of thunderstorms there. Convective temps
should be reached around 5 PM along a weak moisture convergence
line, initiation convection and quickly growing upscale into an
MCS after it exits Colorado. The window for severe weather is
very small given initiation will be pretty far east, but storms
may be capable of severe hail and winds before moving to the east
this evening. The rest of our area should remain dry this evening
and overnight. Low temps will not drop much as much as in previous
days with continued warm temps aloft (+16-17 at 700 mb) and
increasing cloud cover/smoke from the southwest. Lows should
remain in the 60s across the Plains with mostly 40s in the high
country.

On Tuesday expect neutral temperature advection in the mid-levels,
so high temps should be similar to today area-wide. The wild card
is the mid and upper level smoke. Despite a fair amount of mid-
level smoke today, high temperatures had no trouble exceeding 90
degrees so we expect more of the same Tuesday afternoon. HRRR-
smoke showing tremendous mid-level smoke and a fair amount of low-
level smoke from the Park County fires across metro Denver for
Tuesday afternoon, though we'll probably hit 90 before the
thickest smoke arrives. We have included smoke in the grids given
the reasonably high confidence in near- surface smoke tomorrow
across the I-25 urban corridor and plenty mid-level smoke.
Elsewhere highs should reach the low 90s across the plains with
upper 70s and 80s in the mountains. In terms of thunderstorm
chances, the persistent diurnal upslope flow should pull in some
low-level moisture towards the foothills. It's not all that much
but should increase surface dewpoints into the mid 40s across
across the I-25 corridor and 50s to low 60s east of a Sterling to
Akron line. The resultant PWATs increase from around a half inch
to 8 tenths across the Plains. Thunderstorm chances will be better
Tuesday afternoon vs. Monday but still only 10-20 percent east of
the foothills. Without forcing aloft and weak wind shear, storms
will tend to organize along cold pools, be widely scattered, and
not produce much rain until the far eastern plains of Colorado
where much stronger CAPE should exist, perhaps as much as 2500
J/kg. With weak wind shear, just a marginal risk of severe
wind/hail out there. Across the mountains, thunderstorm chances
are low but non- zero with just enough mid level moisture for
isolated chances Tuesday afternoon. The biggest concern there
would be new fire starts from cloud-to- ground lightning.

.LONG TERM...(Tuesday night through Monday)
Issued at 149 PM MDT Mon Jul 2 2018

Abnormally warm weather continues through the week with isolated to
scattered storms possible during the afternoon hours.

For Tuesday night into the 4th of July holiday a piece of energy
will move through the SW flow aloft helping to bring some forcing
that is reflected in modest QG ascent. This forcing could combine
with late heating Tuesday night to push storms across the plains
into the late evening hours. Model soundings show a dry low level so
main threats will be dry lightning and gusty winds with little
precip expected.

For the 4th weak SW flow will continue with some embedded pieces of
energy moving through. Temperatures will start out mild with cloud
cover that will scatter out through the morning hours. A cold front
is forecasted to push through the plains by the afternoon bringing
increased gusty winds from the NNE. With the front pushing in
against the terrain convective upslope initiation will be possible
as CAPE values are 1500-2000 j/kg over the Front Range and east onto
the plains. Model NAM cross sections show the cap slowly eroding
over the Metro area providing for increased chances of
thunderstorms after 3 pm. Bulk shear is modest with values in the 30-
35 kt range right now. This would be enough for isolated supercells
that could produce large hail. With model PW values ranging from
0.80 to over an inch could bring periods of heavy rain with the
stronger storms in addition to gusty winds and lightning. Further
east, the cap could be harder to break without the added forcing of
the terrain. Storms could push to the east and fall apart in the
more stable atmosphere. Temperatures will top out in the upper 80s
for the day with 60s to 70s in the mountains. Will emphasize the
possibly of severe storms for the late afternoon and evening hours
of the 4th Wednesday for areas potentially along the Front Range.
Will continue to monitor this closely.

For the remainder of the week the ridge will be over the central
CONUS with increased moisture flow being pulled up fro the SW.
Temperatures will continue to warm into the weekend with a slight
chance of storms during the afternoon through Friday. Upper 90s will
once again be possible by the weekend as the upper ridge elongates
and brings northerly winds by Saturday helping to increase drying on
the plains with a building lee side low. This will decrease storm
chances fo the weekend with hot and dry conditions expected.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 800 PM MDT Mon Jul 2 2018

An outflow boundary from storms over the Palmer Divide was moving
northwest and should affect DIA in the next hour. Thus winds
should shift to more sely by 03z.  Overnight winds will gradually
become more ssw. Appears smoke from Weston Pass fire will stay
aloft overnight.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...RPK
SHORT TERM...Schlatter
LONG TERM...Bowen
AVIATION...RPK
Hazardous weather outlook, Jul 2, 9:40 AM MST, 11 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1040 AM MDT Mon Jul 2 2018

COZ030>051-031645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1040 AM MDT Mon Jul 2 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A few thunderstorms are expected east of Sterling, Akron, and
Limon in the late afternoon and evening. Some of the storms could
be severe. The main risk is heavy rain of up to 3 inches in 2
hours, hail up to golf ball size, and wind gusts to 60 mph. Across
the rest of the area it will be warm and dry with very high fire
danger.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be a chance of late day showers and thunderstorms
over the mountains through the week, with decreasing chances by
the weekend. Over the plains, there will be a slight chance of
late day showers and thunderstorms through Thursday, with chances
increasing further over the eastern plains. Drying pattern sets up
by the weekend. Temperatures will be above seasonal normals all
week into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jul 2, 3:30 PM MST, 5 hours 59 minutes before
Special Weather Statement
National Weather Service Denver CO
430 PM MDT MON JUL 2 2018

COZ048-022315-
Logan County CO-
430 PM MDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOGAN COUNTY UNTIL
515 PM MDT...

At 429 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fleming, or 18 miles east of Sterling, moving northeast at 10 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Fleming and St Petersburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also expected to occur with this storm, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 4053 10288 4069 10305 4088 10267 4060 10267
TIME...MOT...LOC 2229Z 233DEG 10KT 4065 10286

DANKERS
Special weather statement, Jul 2, 3:35 PM MST, 5 hours 54 minutes before
Special Weather Statement
National Weather Service Denver CO
435 PM MDT MON JUL 2 2018

COZ049-022315-
Washington County CO-
435 PM MDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON COUNTY
UNTIL 515 PM MDT...

At 433 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Lindon, or 29 miles northwest of Flagler, moving
northeast at 20 mph. Another thunderstorm was developing over Elba,
also moving northeast at 20 mph.

Dime size hail will be possible with these storms.

Locations impacted include...
Arickaree School, Lindon, Anton and Elba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also expected to occur with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3957 10344 3974 10346 4005 10315 3970 10294
TIME...MOT...LOC 2233Z 239DEG 21KT 3968 10332

DANKERS

The radar

The Denver radar (KFTG), 15 km away, was scanning. The volume nearest the first event began at 04:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Denver

When
July 2, 9:29 PM MST
Where
Denver County, 12.66 mi ENE of (Den)denver Intl Arp
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
39.870, -104.680

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759951.